Oklahoma, 2019

Damaging Winds in Oklahoma, May 5 to 6, 2019

May 5 to 6, 2019 · NWS TSA · 4 events in 3 counties and zones

Thunderstorms developed along and ahead of a dry line over western Kansas and the Oklahoma Panhandle during the late afternoon hours of the 5th. These storms moved east during the evening, and into eastern Oklahoma during the early morning hours of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and ahead of a dry line over western Kansas and the Oklahoma Panhandle during the late afternoon hours of the 5th. These storms moved east during the evening, and into eastern Oklahoma during the early morning hours of the 6th. The stronger storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 5, 10:52 PM CST, 34 minutes earlier.

Area forecast discussion, May 5, 10:52 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1152 PM CDT Sun May 5 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Developing MCS is expected to push across Northeast Oklahoma
overnight and Northwest Arkansas early Monday morning. Within the
convection...periods of MVFR conditions...gusty winds and heavy
rainfall will be possible. Behind the MCS...broken mid level
cloud decks along with the possibility of a period of MVFR
ceilings are forecast into the morning hours Monday. By Monday
afternoon through the end of the TAF period...scattered mid and
high clouds will be possible with southerly winds. There will
remain small thunderstorm chances across Northeast Oklahoma and
Northwest Arkansas through Monday/Monday evening...though with
uncertainty in coverage will continue to hold off on any mention
at this time. The greater potential could again be just outside of
this TAF period.

&&

.PREV DISCUSSION... /Issued 951 PM CDT Sun May 5 2019/

..UPDATE...

DISCUSSION...
Band of severe storms ongoing across north central OK continues to
gradually expand eastward, while two intense supercells across
southern KS have also maintained a southward component.
Extrapolation of radar trends along with short term progs warrants
increasing precip chances across all of NE OK and into far NW
through the overnight hours. Large hail is likely to be the
primary severe weather concern, with an additional potential of
localized flooding potential should the veered low level jet
allowed sustained generation on the western flank of the
convective progression.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  82  63  80 /  80  30  40  30
FSM   62  84  62  82 /  30  20  10  20
MLC   64  83  63  79 /  20  10  20  20
BVO   61  80  62  79 /  80  40  50  40
FYV   60  79  62  78 /  60  30  20  20
BYV   59  80  61  80 /  50  40  10  20
MKO   62  82  62  79 /  60  20  30  20
MIO   60  79  62  79 /  80  40  40  30
F10   63  82  62  79 /  30  20  30  30
HHW   63  84  63  79 /  10  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, May 5, 4:02 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Sun May 5 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Sun May 5 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 11 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Overnight.

DISCUSSION...
Scattered showers and thunderstorms will spread eastward overnight
and move into eastern Oklahoma toward midnight.  The storms are
expected to be in a weakening trend, however a limited severe
weather potential will remain into the early morning hours on
Monday. Additionally, brief heavy rainfall amounts are possible
and soils remain saturated which could allow for rapid onset
of flooding with any localized heavy rain amounts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms may be ongoing early Monday, with the
focus for additional storms Monday afternoon and evening focusing
more across northeast Oklahoma and points further north.  Storms
that develop north of the region Monday afternoon may spread into
the area Monday night.  The unsettled pattern continues with
widespread storms developing west of the region on Tuesday, and spreading
eastward Tuesday night into Wednesday.  These storms would pose a risk
of severe weather.  A stronger storm system passes on Wednesday.  Much
will depend on previous days thunderstorm coverage, however the potential
will exist for a more widespread severe weather threat on Wednesday
and Wednesday evening.  A brief dry period is likely late Thursday into
Friday before thunderstorm chances return for late week into next
weekend.

weather.gov/tulsa contains additional information.

The radar

The Norman radar (KTLX), 111 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
May 5, 11:26 PM CST
Where
Pawnee County, 7.28 mi WSW of Pawnee
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.290, -96.921

Thunderstorm wind gusts were measured to 75 mph.

Thunderstorm Wind, Okfuskee

When
May 6, 1:05 AM CST
Where
Okfuskee County, 2 mi N of Castle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.499, -96.380

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Okfuskee

When
May 6, 1:13 AM CST
Where
Okfuskee County, Okemah
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Okmulgee

When
May 6, 1:33 AM CST
Where
Okmulgee County, 1 mi SSE of Henryetta
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.437, -95.973

Strong thunderstorm wind blew down trees, some onto homes, and damaged carports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823666, 823667, 823668, 823670.